The number of opioid overdoses treated by local ambulance crews tripled in May compared to the same month in 2016, the service’s director said.
And the count indicates Scott County is on track to exceed the total number of ODs that Georgetown-Scott County Emergency Medical Services crews treated during all of last year.
“In May 2016, we had seven patients we treated for overdoses,” GSCEMS Director Brandon Remley said.
“Last month, we had 21,” Remley said.
Never miss a local story.
That brought the number of OD patients treated by the ambulance service from Jan. 1 through May 31 to 72, he said.
During the first five months of 2016, the crews treated 47 OD patients, he said.
In all of 2016, the ambulance service treated 125 overdoses — which means that five months into 2017, the paramedics and EMTs already have seen more than half as many ODs.
Remley also said the potency of heroin and other opiods being taken locally may be increasing.
“We’re encountering cases where it takes more than one dose” of naloxone to revive a patient, Remley said, referring to the brand-name version of naloxone, which interrupts the OD-causing effects of heroin.
That already was something paramedics and EMTs experienced last year. The crews administered 168 doses in 2016, indicating at least 43 patients required two doses.
Usually, those cases involved heroin laced with fentanyl, a stronger narcotic, he said.
Nearly half of the patients treated this year have required more than one dose of fentanyl, Remley indicated.
Fentanyl is so powerful that ambulance crews, police and other first responders have been warned not to touch any powder at scenes of ODs for fear of being exposed, he said.
Even more alarming are reports that carfentanil, an extraordinarily powerful and dangerous opiate, is being found in central Kentucky. Remley said skin contact with a small amount of the substance represents a potentially lethal threat to first responders, much less opiate addicts.
Remley also said his crews are responding to OD calls in a variety of places: homes, fast-food restaurant and gas station restrooms and the I-75 rest areas.
Generally, heroin addicts become angry with ambulance crews when naloxone interrupts the overdose, along with the high they had sought, Remley said. That anger comes despite being informed they were nearly dead.
But Remley said ambulance crews in surrounding areas are starting to experience more violent responses from revived patients, who reportedly are taking heroin laced with both cocaine and methamphetamine, both stimulants.
“We know it’s coming our way,” Remley said about the heroin/cocaine/meth blend.
In the meantime, Remley said, June already was shaping up to be a challenge for ambulance crews.
On Thursday, June 1, they treated an OD.
Friday afternoon, June 2, they treated two people who overdosed while sitting in a car on a street in a Georgetown subdivision, Remley said. A passer-by noticed the driver passed out, and on arrival, the EMTs and paramedics discovered a second person unconscious in the back seat.
According to Georgetown Police Chief Mike Bosse, one of those in the car, which was parked alongside Colony Boulevard in The Colony near Scott County High, Scott County Middle and the Ninth Grade schools, required 12 doses of naloxone to disrupt the overdose, indicating the heroin was laced with either a lot of fentanyl or a smaller amount of carfentanil, a narcotic elephant tranquilizer.
“They call it ‘gray death,’” Bosse said about the carfentanil-laced heroin, which he said other central Kentucky police agencies are reporting.
“If we keep up that pace, this could be a bad month,” Remley said.